Poisoning from an overdose of dextromethorphan.
- Robitussin DM
- Triaminic DM
- Rondec DM
- Benylin DM
- St. Joseph Cough Suppressant
Note: This list may not be all inclusive.
- body as a whole o muscle spasticity
- heart and blood vessels o low blood pressure
- respiratory o breathing slow and labored o breathing shallow o no breathing
- eyes, ears, nose, and throat o blurred vision
- skin o bluish colored fingernails and lips
- gastrointestinal o spasms of the stomach and/or intestinal tract o nausea
- heart and blood vessels o rapid heart beat o high blood pressure
- nervous system o drowsiness o dizziness o hallucinations
Call Poison Control.
Before Calling Emergency
Determine the following information:
- the patient’s age, weight, and condition
- the name of the product (ingredients and strengths if known)
- the time it was swallowed
- the amount swallowed
Poison Control, or a local emergency number
They will instruct you if it is necessary to take the patient to the hospital. See Poison Control centers for telephone numbers and addresses. Take the container with you to the emergency room.
What to expect at the emergency room
Some or all of the following procedures may be performed:
- Use gastric lavage.
- Administer activated charcoal.
- Give a counteracting (narcotic antagonist)-multiple doses if needed.
- Administer intravenous fluids as needed.
- Monitor breathing.
- Treat the symptoms.
If an antidote can be given, recovery from an acute overdose occurs within 1 to 4 hours.
by Brenda A. Kuper, M.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.